Missouri, 2012Damaging Wind in Missouri, July 30, 2012
July 30, 2012 · NWS MEG · 1 event in 1 county or zone
The remnants of a mesoscale convective system that moved across the central plains redeveloped over the Mid-South during the evening hours of July 30, 2012. Some storms produced damaging winds in the Missouri Bootheel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of a mesoscale convective system that moved across the central plains redeveloped over the Mid-South during the evening hours of July 30, 2012. Some storms produced damaging winds in the Missouri Bootheel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 30, 5:25 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 30, 5:25 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON JUL 30 2012
.UPDATE...
UPDATED AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION... /ISSUED 331 PM CDT MON JUL 30 2012/
UPDATE...UPDATE TO ADD EXCESSIVE HEAT WARNING TO AREAS WEST OF
THE MISSISSIPPI RIVER.
&&
.PREV DISCUSSION... /ISSUED 315 PM CDT MON JUL 30 2012/
DISCUSSION...
VERY DIFFICULT FORECAST TODAY...A TEDIOUS BALANCE BETWEEN
SCATTERED SHOWERS...VARIABLY CLOUDY SKIES HIGH DEW POINTS AND INTENSE
HEAT ALOFT TRYING TO BUILD EAST. CONFIDENCE IN THE FORECAST
REMAINS LOW. 2 PM TEMPERATURES RANGE FROM AROUND 100 DEGREES ALONG
A LINE FROM JONESBORO TO MARIANNA TO CLARKSDALE...TO ONLY IN THE
UPPER 80S IN PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI
CLOSER TO THE ALABAMA STATE LINE AND TENNESSEE RIVER. DEW POINTS
JUST TO THE WEST OF THE MIDSOUTH FALL OFF SHARPLY. DEW POINTS NEAR
JONESBORO AND WALNUT RIDGE REMAIN IN THE MIDDLE 70S...WHILE ONLY
40-50 MILES TO THE WEST MIDDLE 50S TO LOW 60S CAN BE FOUND. THE
DEW POINT AT TUPELO SEEMS TO BE AN ANOMALY AT 77 DEGREES WITH A
TEMPERATURE OF 91 RESULTING IN A HEAT INDEX APPROACHING 104.
NO STORMS HAVE EVEN BEGUN TO APPROACH SEVERE CRITERIA SO REMOVED
THE STRONG WORDING FROM THE HWO.
TEMPERATURES ARE MUCH HOTTER 50 MILES TO OUR WEST WITH AIR
TEMPERATURE READINGS OF 107 AND 108 AT SEVERAL REPORTING STATIONS
BATESVILLE TO SEARCY TO STUTTGART. HEAT INDICES EXCESS 110 IN THIS
REGION. MODELS CONTINUE TO INDICATE THIS HOTTER AIRMASS IS GOING
TO ENCROACH ON THE MIDSOUTH OVER THE NEXT DAY OR
TWO....HOWEVER...LIKE TODAY...CONVECTION MAY PLAY A ROLE IN HOW
HOT IT GETS.
THE RAPID REFRESH MODEL KEEPS SCATTERED SHOWERS GOING THROUGH THE
NIGHT AS DOES THE GFS AND NAM. RAIN CHANCES DO NOT LOOK QUITE AS
HIGH TOMORROW...BUT IT WOULD NOT SURPRISE ME TO SEE ANOTHER DAY
SIMILAR TO TODAY WITH SCATTERED SHOWERS PLAYING HAVOC WITH
TEMPERATURES ON THE LOCAL SCALE.
TOMORROW NIGHT AND REALLY THROUGH THE REMAINDER OF THE WORK
WEEK...THE PATTERN DOES NOT CHANGE SIGNIFICANTLY. HIGH PRESSURE AT
THE SURFACE AND A RIDGE ALOFT WILL REMAIN TO OUR WEST KEEPING MUCH
OF THE MIDSOUTH ON THE EDGE OF A NORTHWEST TO SOUTHEAST STORM
TRACK IN NORTHWEST FLOW. THIS IS A TYPICAL PATTERN WHERE WE COULD
SEE NOCTURNAL THUNDERSTORM COMPLEXES TRACK ACROSS THE AREA.
HOWEVER THESE FEATURES ARE NEARLY IMPOSSIBLE TO FORECAST WITH ANY
ACCURACY BEYOND 24 HOURS...AND GENERALLY IT IS BEST TO WAIT UNTIL
YOU SEE STORMS DEVELOPING BEFORE GETTING TOO EXCITED ABOUT THEM.
WILL ASSESS THE NEED FOR HEAT ADVISORIES ON A DAILY BASIS THE
NIGHT BEFORE BECAUSE OF THE HIGH DEGREE OF UNCERTAINTY WITH
RESPECT TO CONVECTION. HOWEVER WILL CONTINUE TO MENTION IT AS A
POSSIBLE THREAT IN THE HAZARDOUS WEATHER OUTLOOK. WILL NOT MENTION
STORMS DESPITE A NON-ZERO CHANCE FOR MCS ACTIVITY.
NEXT WEEKEND...GUIDANCE INDICATES THE TROUGH ALONG THE EAST COAST
WILL SHIFT EAST AND THE RIDGE WILL ENCOMPASS MUCH OF THE DEEP
SOUTH FROM TEXAS TO GEORGIA. THIS WOULD LIKELY RESULT IN WARMING
TEMPERATURES ACROSS THE MIDSOUTH WITH ONLY DISORGANIZED SCATTERED
AFTERNOON THUNDERSTORMS.
30/SIRMON
&&
.AVIATION...
00Z TAF CYCLE
A RATHER UNCERTAIN FORECAST TONIGHT WITH THUNDERSTORM DEVELOPMENT
CURRENTLY BEING CONFINED TO ONLY NORTHEAST ARKANSAS AT TAF
ISSUANCE TIME. SEVERAL MODELS SHOW ADDITIONAL DEVELOPMENT THIS
EVENING GIVEN VERY UNSTABLE CONDITIONS MAINLY NORTH AND EAST OF
KMEM. SINCE THE VCTS MENTION OF THE LAST TAF ISSUANCE WAS ONLY
THROUGH EARLY EVENING...DECIDED TO REMOVE IT COMPLETELY INSTEAD OF
EXTENDING IT FURTHER INTO THE FORECAST FOR NOW. HOWEVER...IF
ADDITIONAL CELLS DEVELOP THIS EVENING TAF AMENDMENTS WILL BE
NEEDED. CONFIDENCE ON EITHER SOLUTION IS ABOUT 50/50.
OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE
FORECAST PERIOD. CEILINGS AND VISIBILITIES MAY BRIEFLY DROP TO
MVFR LEVELS IN THUNDERSTORMS BUT PROBABILITY OF THIS IS RATHER
LOW. WINDS WILL BE LIGHT TONIGHT AND THEN BECOME NORTH/
NORTHEASTERLY BEHIND A BOUNDARY TUESDAY.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 102 79 100 / 30 20 20 20
MKL 73 96 73 97 / 30 20 20 20
JBR 76 100 75 102 / 20 20 20 20
TUP 76 93 76 96 / 50 30 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CRAIGHEAD-
CROSS-LAWRENCE-LEE AR-PHILLIPS-POINSETT-ST. FRANCIS.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRITTENDEN-
GREENE-MISSISSIPPI-RANDOLPH.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LAUDERDALE-SHELBY-
TIPTON.
&&Hazardous weather outlook, Jul 30, 2:42 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT MON JUL 30 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 PM CDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES HAVE BEEN POSTED
THROUGH THIS EVENING MAINLY ALONG AND WEST OF THE MISSISSIPPI
RIVER EXCLUDING THE MISSOURI BOOTHEEL. HEAT INDEX VALUES WILL
REACH OR EXCEED 105 DEGREES THIS AFTERNOON. THE HOTTEST LOCATIONS
MAY APPROACH 115 DEGREES.
LOW RELATIVE HUMIDITY COMBINED WITH DRY FUELS MAY CREATE AN
ELEVATED FIRE DANGER THIS AFTERNOON ACROSS EASTERN ARKANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT INDEX VALUES MAY REACH OR EXCEED 105 DEGREES AT TIMES ACROSS
PARTS OF THE MIDSOUTH THIS WEEK INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Dunklin
- When
- July 30, 6:35 PM CST to 6:40 PM CST
- Where
- Dunklin County, 1.33 mi NNE of Kennett to 0.37 mi W of Kennett Mem Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.249, -90.065
Straight line winds knocked down multiple trees, signs and power lines across Kennett. An apartment building suffered roof damage and the windows were blown out of a store. Several other small out buildings were also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403886.